1 What Aspirin tablets are and what they are used for
Aspirin tablets contain acetylsalicylic acid, which in low doses belong to a group of medicines called anti-platelet agents. Platelets are tiny cells in the blood that cause the blood to clot and are involved in thrombosis. When a blood clot occurs in an artery it stops the blood flowing and cuts off the oxygen supply. When this happens in the heart it can cause a heart attack or angina; in the brain it can cause a stroke.
Aspirin tablets are taken to reduce the risk of blood clots forming and thereby prevent further:
- heart attacks
- cardiovascular problems in patients who suffer from stable or unstable angina (a type of chest pain).
Aspirin tablets are also used to prevent the formation of blood clots after certain types of heart surgery in order to widen or to unblock the blood vessels.
This medicinal product is not recommended for emergencies. It can only be used as a preventive treatment.
2 Before you take
Do not take Aspirin tablets if you
- are allergic to acetylsalicylic acid or any of the ingredients in Aspirin tablets (see section 6 “Further information”)
- are allergic to other salicylates or nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs are often used for arthritis or rheumatism and pain
- have had an asthma attack or swelling of some parts of the body e.g. face, lips, throat or tongue (angioedema) after taking salicylates or NSAIDs
- currently have or have ever had an ulcer in your stomach or small intestine or any other type of bleeding like a stroke
- have ever had the problem of your blood not clotting properly
- have severe liver or kidney problems
- are in your last 3 months of pregnancy; you must not use higher doses than 100mg per day (see section “Pregnancy and breast-feeding”)
- are taking a medicine called methotrexate (e.g. for cancer or rheumatoid arthritis) in doses higher than 15mg per week.
Take special care with Aspirin tablets
Before you take Aspirin tablets tell your doctor if you:
- have trouble with your kidneys, liver or heart
- have or have ever had problems with your stomach or small intestine
- have high blood pressure
- are asthmatic, have hay fever, nasal polyps or other chronic respiratory diseases; acetylsalicylic acid may induce an asthma attack
- have ever had gout
- have heavy menstrual periods.
You must immediately seek medical advice, if your symptoms get worse or if you experience severe or unexpected side effects e.g. unusual bleeding symptoms, serious skin reactions or any other sign of serious allergy (see section “Possible side effects”).
Inform your doctor if you are planning to have an operation (even a minor one, such as tooth extraction) since acetylsalicylic acid is blood-thinning there may be an increased risk of bleeding.
Acetylsalicylic acid may cause Reye’s syndrome when given to children. Reye’s syndrome is a very rare disease which affects the brain and liver and can be live threatening. For this reason, Aspirin tablets should not be given to children aged under 16 years, unless on the advice of a doctor.
You should take care not to become dehydrated (you may feel thirsty with a dry mouth) since the use of acetylsalicylic acid at the same time may result in deterioration of kidney function.
This medicinal product is not suitable as a pain killer or fever reducer.
If any of the above applies to you, or if you are not sure, speak to your doctor or pharmacist.
Taking other medicines
Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines, including medicines obtained without a prescription.
The effect of treatment may be influenced if acetylsalicylic acid is taken at the same time as some other medicines for:
- thinning of the blood/prevention of clots (e.g. warfarin, heparin, clopidogrel)
- rejection of organ after transplantation (ciclosporin, tacrolimus)
- high blood pressure (e.g. diuretics and ACE-inhibitors)
- regulation of the heart beat (digoxin)
- manic-depressive illness (lithium)
- pain and inflammation (e.g. NSAIDs such as ibuprofen, or steroids)
- gout (e.g. probenecid)
- epilepsy (valproate, phenytoin)
- glaucoma (acetazolamide)
- cancer or rheumatoid arthritis (methotrexate; in doses lower than 15mg per week)
- diabetes (e.g. glibenclamide)
- depression (selective serotonin re-uptake inhibitors (SSRIs) such as sertraline or paroxetine)
- use as hormone replacement therapy when the adrenal glands or pituitary gland have been destroyed or removed, or to treat inflammation, including rheumatic diseases and inflammation of the intestines (corticosteroids).
Taking Aspirin tablets with food and drink
Drinking alcohol may possibly increase the risk of gastrointestinal bleeding and prolong bleeding time.
Pregnancy and breast-feeding
Ask your doctor or pharmacist for advice before taking any medicine.
Pregnant women should not take acetylsalicylic acid during pregnancy unless advised by their doctor.
You should not take Aspirin tablets if you are in the last 3 months of pregnancy, unless you are advised to do so by your doctor and then the daily dose should not exceed 100mg (see section “Do not take”). Regular or high doses of this medicinal product during late pregnancy can cause serious complications in the mother or baby.
Breast-feeding women should not take acetylsalicylic acid unless advised by their doctor.
Driving and using machines
Aspirin tablets should not affect your ability to drive and use machines.
3 How to take
Always take Aspirin tablets exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.
Prevention of heart attacks:
- The recommended dose is 75-160mg once daily.
Prevention of strokes:
- The recommended dose is 75-325mg once daily.
Prevention of cardiovascular problems in patients who suffer from stable or unstable angina (a type of chest pain):
- The recommended dose is 75-160mg once daily.
Prevention formation of blood clots after certain types of heart surgery:
- The recommended dose is 75-160mg once daily.
As for adults. In general, acetylsalicylic acids should be used with caution in elderly patients who are more prone to adverse events. Treatment should be reviewed at regular intervals.
Acetylsalicylic acid should not be administered to children and adolescents younger than 16 years, unless prescribed by a doctor (see section “Take special care with Aspirin tablets”).
Method of administration
For oral use.
The tablets should be swallowed whole with sufficient fluid (1/2 glass of water). The tablets have a gastro-resistant coating which prevents irritant effects on the gut, and should therefore not be crushed, broken or chewed.
If you take more Aspirin tablets than you should
If you (or someone else) accidentally take too many tablets, you should tell your doctor at once or contact immediately the nearest casualty department. Show any left over medicines or the empty packet to the doctor.
Symptoms of overdose may include ringing in ears, hearing problems, headache, dizziness, confusion, nausea, vomiting and abdominal pain. A large overdose can lead to more rapid breathing than normal (hyperventilation), fever, excess sweating, restlessness, seizures, hallucinations, low blood sugar, coma and shock.
If you forget to take Aspirin tablets
If you miss a dose, wait until it is time for your next dose, then go on as normal.
Do not take a double dose to make up for a forgotten tablet.
If you have any further questions on the use of this product, ask your doctor or pharmacist.
4 Possible side effects
Like all medicines, Aspirin tablets can cause side effects, although not everybody gets them.
If you notice any of the following serious side effects, stop taking Aspirin tablets and contact a doctor immediately:
- Sudden wheezing, swelling of your lips, face or body, rash, fainting or difficulties swallowing (severe allergic reaction)
- Reddening of the skin with blisters or peeling and may be associated with a high fever and joint pains.This could by erythema multiforme, Stevens-Johnson syndrome or Lyell’s syndrome
- Unusual bleeding, such as coughing up blood, blood in your vomit or urine, or black stools.
Common side effects (may occur in 1 to 10 out of 100 patients):
- Increased tendency for bleeding.
Uncommon side effects (may occur in 1 to 10 out of 1,000 patients):
- Runny noses
- Breathing difficulty.
Rare side effects (may occur in 1 to 10 out of 10,000 patients):
- Severe bleeding in the stomach or intestines, brain haemorrhage; altered number of blood cells
- Nausea and vomiting
- Cramps in the lower respiratory tract, asthma attack
- Inflammation in the blood vessels
- Bruising with purple spots (cutaneous bleeding)
- Severe skin reactions such as rash known as erythema multiforme and it’s life threatening forms Stevens-Johnson syndrome and Lyell’s syndrome
- Hypersensitivity reactions, such as swelling of e.g. lips, face or body, or shock
- Abnormal heavy or prolonged menstrual periods.
Side effects with unknown frequency
- Ringing in your ears (tinnitus) or reduced hearing ability
- Ulcers in stomach or small intestine and perforation
- Prolonged bleeding time
- Impaired kidney function
- Impaired liver function
- High level of uric acid in the blood.
If any of the side effects gets worse, or if you notice any side effects not listed in this leaflet, please tell your doctor.
5 How to store
Keep out of the reach and sight of children.
Store below 25°C.
Store in the original package in order to protect from moisture.
Do not use Aspirin tablets after the expiry date which is stated on the carton or tablet container/blister after EXP. The expiry date refers to the last day of that month.
Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.
6 Further information
What Aspirin tablets contain
The active substance is acetylsalicylic acid.
Each gastro-resistant tablet contains 75mg of acetylsalicylic acid.
The other ingredients are:
tablet core: microcrystalline cellulose, maize starch, colloidal anhydrous silica, stearic acid;
film-coating: methacrylic acid – ethyl acrylate copolymer (1:1), polysorbate 80, sodium laurilsulfate, triethyl citrate, talc.
What Aspirin tablets look like and contents of the pack
Aspirin 75mg Gastro-resistant Tablets are oval, white, biconvex film-coated tablets, 9.2 x 5.2 m.
Pack sizes: 28 and 56 gastro-resistant tablets.
Marketing Authorisation Holder
Actavis Group PTC ehf.
Balkanpharma Dupnitsa AD
3 Samokovsko Shosse Str.
This leaflet was last revised in June 2011.
If you would like a leaflet with larger text, please contact 01271 311257.